Why would this happen after 3 months since injection of Voluma? (photos)

To see the previous question, please click here. 

Doctor Answers 7

Voluma complication

There is a risk of infection with volume injection so you need to discuss with your physician that performed the procedure. 

Voluma is an ideal treatment for enhancement of the mid face. It works beautifully to correct malar fat descension and aging of the mid face. In some case it is been shown to last up to 2 years. It is not FDA approved for any other location other than mid face. It is a deep injection just off the bone and requires expertise in injecting. It should only be injected by a board certified dermatologist or plastic surgeon.
I would recommend you discuss your issue with a board certified dermatologist.


West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Sudden redness and swelling months after filler injection

The most likely reason to have these symptoms in infection. Antibiotics alone may possibly resolve it, but it is also possible the filler will need to be reversed.

Laxmeesh Mike Nayak, MD
Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 173 reviews

Voluma Reaction

I suggest seeing your dermatologist for treatment.  This could be a delayed inflammatory reaction or biofilm.  you need to have the filler reversed and the area evaluated.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Voluma and reaction

Voluma is a fantastic injection if injected properly and in the correct area.  Voluma is FDA approved for the mid-face (cheek area) and should not be used in the area under the eyes.  I would immediately return to your treating physician for examination.  You may need a course of antibiotics and to have Vitrase injected as well.  Please let us know how you are doing.

Redness and Swelling 3 months after Voluma is an infection

This appears to be an infection.  It's possible it spread from another area - dental, sinus, skin, or it was smoldering for a while and it was always infected.  Regardless, it needs antibiotics and a face to face exam.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Large amount of swelling 3 months after Voluma

This could be Cellulitis which has shown to flare months after a filler injection. I've even seen it up to a year later. While removing it with hyaluronidase helps, it can also be effectively treated with the correct antibiotics and may not need the filler removed. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Why would this happen after 3 months since injection of Voluma?

This definitely appears to be a problem. I do not place Voluma in the undereye area as it is too rigid. My preference is Belotero or Restylane or occasionally Juvederm Ultra XC in that area. Given the timeframe of the swelling after your treatment this is likely lymphatic obstruction from the filler itself. I have treated this as late as one year post-filler injection.

Steroids are worth a try but typically ineffective as you've discovered. In most cases, this can be resolved with several injections of hyaluronidase to remove some or all of the Voluma. If your injector is not comfortable handling this issue, seek a second opinion with an expert physician injector who handles others filler complications on a regular basis. This should be correctable. I hope this information is helpful for you.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.